Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Stroke

Lacunar infarction

03/04/2005

Question:

My brother`s wife aged 57 years having hypertension and on Losar-H once had convusions three days back. We consulted neurophysician( MD DM-Neuro ) who advised EEG and its reports is as follows : This EEG shows few dysrythmic discharges. He further advised for MRI Brain Epilepsy Protocol whose report is as follows : MR findings are suggestive of lacunar infarcts involving bilateral periventricular deep white matter. No definite temporal lobe lesion or hippocampal abnormality is seen.The neurophysician suggested DILANTIN-100 Pfizer ( Phenytoin sodium ) three tablets per day i.e. Once in the morning and two tablets in night. He told us to continue the medicine for three and half years. However, our family physician ( M.D.-Medicine )advised to take following medicines in addition to Dilantin-100 since he says there being infarction, now blood should not coagulate and it should be kept thi so that blood may not clot in the brain. He suggested following medicines : 1. Dilantin 100 mg once morning twice in the night. 2. Clopidogril 75 (Clodrel Plus) with Aspirin 75 once 3. Attorva 10 mg once Our specific anxiety is : 1. what precautions should be taken by my brothers wife as refards epilepsy? In fact what is the disease and how serious it is ? Whether regular medicine will prevent the onset of epilepsy. Since my brother aged 66 and bhabhiji are staying with their son aged 18 years, we are deeply worried about the problem. 2.Whether we should take only Delantin as advised by neurophysician or the medicines as suggested by our family physician. We are in a state of utter confusion. Kindly guide us at the earliest.

Answer:

The questions about seizures do not fall within the scope of my topic area. I have forwarded your question to a NetWellness Expert who I hope will be able to provide you with an answer. In one to two days, please look for an answer to your question in the NetWellness Expert topic area called Epilepsy.

A discussion of what a stroke is, and what a "lacunar infarct or stroke" is, can be found in a previously answered question.  A stroke is a clinical event where a patient has neurologic symptoms like weakness, numbness or visual changes.  MRI's can show small "lacunar" changes that are small strokes (see previous answer), but can also show changes that have not been associated with clinical symptoms.  These non-stroke findings can be seen at any age, but are more common in older patients who have high blood pressure, diabetes, or other risk factors for vascular diseases like heart attack or stroke.

If there have been no clinical strokes for your loved one, then your doctor is recommending aspirin and cholesterol treatment (I'm presuming you mean atorvastatin) as prevention measures to prevent heart attack and/or stroke. 

As to whether she should be taking these two medicines for prevention of heart attacks and strokes (while taking Dilantin, which it sounds like she needs)--this should be discussed with both the family physician and the neurologist who are caring for her. 

I hope this helps.

 

For more information:

Go to the Stroke health topic, where you can:

Response by:

Brett   Kissela, MD Brett Kissela, MD
Assistant Professor of Neurology
Director, Neurology Residency Program
College of Medicine
University of Cincinnati